Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Midland/Odessa, TX

March 11, 2017Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 11, 2017, 8:19 PM CST for Pecos County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2017, 8:19 PM CST (02:19 UTC)
Expired
Mar 11, 2017, 9:00 PM CST
In force
41 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 109 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS54 KMAF 120219
SVRMAF
TXC371-120300-
/O.NEW.KMAF.SV.W.0016.170312T0219Z-170312T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
819 PM CST SAT MAR 11 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  North central Pecos County in southwestern Texas...

* Until 900 PM CST

* At 819 PM CST, a severe thunderstorm was located over Girvin, or 10
  miles northwest of Bakersfield, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bakersfield and Girvin. 

THIS INCLUDES Interstate 10 between mile markers 285 and 297.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3083 10225 3083 10248 3108 10248 3107 10235
      3107 10233 3103 10229 3103 10228
TIME...MOT...LOC 0219Z 358DEG 18KT 3103 10237 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
551 
WWUS54 KMAF 120248 RRA
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
848 PM CST SAT MAR 11 2017

TXC371-120300-
/O.CON.KMAF.SV.W.0016.000000T0000Z-170312T0300Z/
Pecos TX-
848 PM CST SAT MAR 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR NORTH CENTRAL PECOS COUNTY...

At 847 PM CST, a severe thunderstorm was located near Bakersfield,
moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bakersfield and Girvin. 

THIS INCLUDES Interstate 10 between mile markers 285 and 297.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3083 10225 3083 10248 3108 10248 3107 10235
      3107 10233 3103 10229 3103 10228
TIME...MOT...LOC 0247Z 357DEG 10KT 3096 10237 

HAIL...1.00IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 4:11 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Mar 11, 4:11 PM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
411 PM CST Sat Mar 11 2017

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Showers and thunderstorms will continue to develop and spread
across the area this evening and overnight. Gusty and variable
winds are expected with these storms. A cold front with strong and
gusty northeast winds will push through the area this evening.
Winds are expected to remain elevated with some gusts through most
of the night. Low ceilings are also expected to move into the
area tonight and are expected to remain through 18z. Winds will
weaken around 12z and transition to the south Sunday afternoon.

&&

.PREV DISCUSSION... /issued 209 PM CST Sat Mar 11 2017/

DISCUSSION...
Concern for today is potential for tstms, strong-severe, to develop
between 21Z-03Z across the NW-N CWFA and track swd thru the PB by
06Z and then points s. Some discrepancy as to whether the
strongest and greatest coverage of tstms will be pre or post
frontal. NAM12/TTU WRF are farther w, while GFS and high
resolution models are more east bringing tstms thru Midland/Odessa
areas mostly between 00Z-06Z. Frontal boundary is of importance
too because storms may attempt to back build (e to w) into the PB
possibly resulting a broken line. Mid level LR's of 8 C/KM along
with low level moisture will modulate SB instability with SB
CAPES around 1500 J/KG. Wind fields are not particularly strong,
but veering will promote effective shear to around 30kts. As such
we think there will be some severe multi-cells/brief supercell
storms with large hail and strong wind being the main concerns.
Going back to the front, a 3hr isallobaric high of 10mb will
track across the area this evening and with a very tight thermal
gradient the result will be winds that rip for a few hrs, 02Z-09Z.
As such we will issue a wind advisory including Lea Co,
NW-W/Central PB. High wind warning for GDP Pass still looks good.
Sunday AM will be noticeably colder with low temps around 40 and
gusty winds. Clouds are expected to hold in most of the day Sunday
and high temps will not make it out of the 50s in areas n and e
of the Pecos River. It will be warmer Monday despite a frontal
passage in the morning. Low level moisture will return Wed and a
few showers possible across the ern CWFA, but very warm across the
w including SE NM. Another front on Friday will interrupt the
warming trend, meanwhile the NW flow will continue with rising
heights.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     39  57  46  68 /  60  10   0   0
Carlsbad                       43  64  45  71 /  40  10   0   0
Dryden                         53  62  48  77 /  60  10   0  10
Fort Stockton                  45  62  49  72 /  60  10   0   0
Guadalupe Pass                 41  63  49  65 /  30  10   0   0
Hobbs                          39  58  43  67 /  50  10   0   0
Marfa                          43  65  44  71 /  40  10   0   0
Midland Intl Airport           41  58  47  69 /  70  10   0   0
Odessa                         41  58  46  69 /  70  10   0   0
Wink                           45  61  45  71 /  60  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 7 PM MST this evening to 3 AM MDT Sunday for
     Central Lea County-Eddy County Plains-Northern Lea County-
     Southern Lea County.

TX...Wind Advisory from 8 PM CST this evening to 4 AM CDT Sunday for
     Andrews-Ector-Gaines-Loving-Midland-Reeves County and Upper
     Trans Pecos-Winkler.

     High Wind Warning from 8 PM MST this evening to 6 AM MDT Sunday
     for Guadalupe Mountains.

&&

99/99/
Hazardous weather outlook, Mar 11, 1:24 PM CST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
124 PM CST Sat Mar 11 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
124 PM CST Sat Mar 11 2017 /1224 PM MST Sat Mar 11 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a marginal risk of severe thunderstorms across portions of
southeast New Mexico, the Texas Permian Basin, the Trans-Pecos
Region, and over the mountains of southwest Texas. As a cold front
moves into the area this evening, thunderstorms are expected to
develop along and behind the front. Some storms could reach strong to
severe levels with the main threats being isolated large hail and
damaging winds. Frequent lightning is also possible with these
storms. Isolated afternoon thunderstorms that develop well ahead of
the cold front across the Davis Mountains and adjacent areas to the
east will also have the potential to produce smaller hail and
lightning.

A High Wind Warning is in effect tonight for Guadalupe Pass for
strong northeast winds developing behind a cold front.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Mar 11, 6:26 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
626 PM CST SAT MAR 11 2017

TXZ069-120115-
Upton TX-
626 PM CST SAT MAR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UPTON COUNTY UNTIL
715 PM CST...

At 626 PM CST, Doppler radar was tracking a strong thunderstorm near
Rankin, moving southwest at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 10220 3133 10206 3130 10187 3108 10179
TIME...MOT...LOC 0026Z 036DEG 5KT 3128 10199

67
Local storm report, Mar 11, 6:43 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CST SAT MAR 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND GST     18 W RED BLUFF          31.90N 104.23W
03/11/2017  E60.00 MPH       CULBERSON          TX   TRAINED SPOTTER

&&

AKL
Special weather statement, Mar 11, 6:58 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
658 PM CST SAT MAR 11 2017

TXZ067-120145-
Ward TX-
658 PM CST SAT MAR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARD COUNTY UNTIL
745 PM CST...

At 658 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles north of Royalty, or 8 miles south of Monahans, moving south at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Grandfalls and Royalty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3155 10277 3132 10277 3132 10290 3134 10291
      3134 10292 3155 10292
TIME...MOT...LOC 0058Z 001DEG 14KT 3147 10284

44
Special weather statement, Mar 11, 7:04 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
704 PM CST SAT MAR 11 2017

TXZ068-075-120145-
Pecos TX-Crane TX-
704 PM CST SAT MAR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS AND CENTRAL
CRANE COUNTIES UNTIL 745 PM CST...

At 704 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Crane, moving south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cordona Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3151 10257 3151 10240 3121 10239 3124 10264
TIME...MOT...LOC 0104Z 009DEG 20KT 3145 10251

44
Special weather statement, Mar 11, 7:42 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
742 PM CST SAT MAR 11 2017

TXZ068-069-075-120230-
Pecos TX-Crane TX-Upton TX-
742 PM CST SAT MAR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS...SOUTHEASTERN
CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 830 PM CST...

At 742 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Crane, moving south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Pecos...southeastern Crane and southwestern Upton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3136 10248 3136 10232 3109 10223 3109 10248
TIME...MOT...LOC 0142Z 350DEG 20KT 3130 10240

44
Special weather statement, Mar 11, 8:15 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
815 PM CST SAT MAR 11 2017

TXZ068-069-075-120300-
Pecos TX-Crane TX-Upton TX-
815 PM CST SAT MAR 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 900 PM
CST...

At 815 PM CST, Doppler radar was tracking a strong thunderstorm near
Girvin, or 8 miles west of McCamey, moving south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Girvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3091 10244 3130 10244 3130 10230 3108 10226
      3108 10237 3107 10233 3103 10229 3104 10225
      3091 10222
TIME...MOT...LOC 0215Z 351DEG 18KT 3115 10237

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 6:12 PM CSTSevere Thunderstorm WarningMAFEctor, Ward, Winkler48 min
Mar 11, 6:26 PM CSTSpecial Weather StatementMAFUpton49 min
Mar 11, 6:29 PM CSTAreal Flood AdvisoryMAFEctor, Winkler3 hr
Mar 11, 6:31 PM CSTSevere Thunderstorm WarningMAFLoving, Winkler59 min
Mar 11, 6:58 PM CSTSpecial Weather StatementMAFWard47 min
Mar 11, 7:04 PM CSTSpecial Weather StatementMAFCrane41 min
Mar 11, 7:25 PM CSTSevere Thunderstorm WarningMAFLoving, Reeves, Ward65 min
Mar 11, 7:25 PM CSTSevere Thunderstorm WarningMAFCrane, Pecos, Ward35 min
Mar 11, 7:42 PM CSTSpecial Weather StatementMAFCrane48 min
Mar 11, 8:07 PM CSTSevere Thunderstorm WarningMAFReeves, Ward53 min
Mar 11, 8:15 PM CSTSpecial Weather StatementMAFCrane45 min
Mar 11, 8:33 PM CSTSpecial Weather StatementMAFEctor, Midland27 min
Mar 11, 8:56 PM CSTSpecial Weather StatementMAFEctor64 min
Mar 11, 9:04 PM CSTSpecial Weather StatementMAFPecos41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.